I was recently diagnosed through a sleep study with Periodic Limb Movement duing Sleep. My REM sleep time was lower than normal. I had been having severe daytime sleepiness , so this was the reason my PCP ordered the sleep study. I have been taking Effexor XR-75mg for 8 years. I was startred on it after the birth of my second child for post-partum depression and severe anxiety. I have tried tapering off of this drug may times always fail because of the "brain-zaps" and severe nerve pain in mostly my legs, but my hands as well. I decide to try again when my doctor told me that Effexor can limit your REM sleep. I tapered my dose slowly and had been a month without the drug, but the peripheral neuropathy kept increasing and finally got to the point that I could not take the pain. After a month of being off, I started taking Effexor again. My sleep and snore specialist also prescibed Klonipin for my PLM. My question is-What do you feel came first- the chicken or the egg? Did I happen to develop RLS and PLM of sleep while taking the drug? Did the effexor cause this neuropathy and permanant nerve damage? Did the withdrawal cause it? Would it have been permanent? Am I stuck on Effexor for life?
Let me know if there is any info out there on this connection. Thank you !
I have peripheral neuropathy in my feet. For 9 years I didn't know what this was, nor did I know how to treat it. It's like, "How can you treat something if you don't know what it is?" I finally saw a rheumatologist who diagnosed me with Primary Sjogren's, Fibromyalgia, and Chronic Polyarthralgia. I also have tried to taper off of Effexor 150mg. It's tough. It effects your brain big time. With me, I realized that when I try to taper off, then I get all the horrible neuropathy symptoms, brain-zaps, swollen feet (On the bottoms) nausea, anxiety, sweats, and I can't sleep well. It just reminds me why I had to take them in the first place. This is the only pill that controls the swelling. I still have flares, but without Effexor, it gets really bad. I don't like taking medications, but I have to keep the swelling under control. TO BE HONEST, I think you may have Fibromyalgia. Restless leg and PLM are a very common symptom of Fibromyalgia as is the sleeping issues. Fibro has a ton of symptoms. I don't think the Effexor caused the neuropathy nor nerve damage. I believe the neuropathy and RLS is a symptom of something that you might have, that isn't diagnosed yet. It took me many doctors and 9 years to find what was wrong with me. Have you ever had a rheumatologist run special blood work for Sjogren's, Lupus, and that sort of thing? It probably wouldn't hurt to see is your sed rate is up too. That indicates inflammation. That would be a good indicator to see if anything else is going on. But I really don't think Effexor caused the nerve damage, etc. I hope this helps. Let me know how you're doing.
This is interesting to me for one reason. I also have peripheral neuropathy, and I was on Efffexor for a long time. I had no symptoms until I came off the Effexor. I didn't taper off the Effexor though, I flushed it down the toilet along with the other psyche meds I was on at the time, and ended up in t he hospital in full blown withdrawl. I really don't reccomend it, so I'm glad you have the intellegence to come off it slowly with you doctor overseeing it. Because I was experiencing withdrawl, I thought the pain in my feet was part of the withdrawl. It took some time to realize that this was peripheral neuropathy and that I did have severe nerve damage, and it was progressing rapidly. The difference in our experiences though, is that I knew I already had some neurological problems from a spinal injury before I began taking any psychtrophic medications. So, in my case at least, I know which came first. It was the nerve damage, not the Effexor. I now believe that Effexor may be able to mask the symtoms of PN for a time, as you also found when you tried to come off Effexor, and when the pain subsided when you went back on it. PN can be diagnosed with an EMG, a test that is used to determine if you have a lack of nerve conductivity in you legs. Neuropathy is a fancy word for nerve damage. The Peripheral part means that the damage is in the nerves in your legs or arms, or both. After the EMG testing can be done to determine what is causing the damage. The cause can then be treated. In some cased the PN is idopathic, or has no apparent cause. Either way, if you do test possitive for PN, their are medications that are used to treat the pain more effectively than Effexor, so you needn't feel you must take Effexor for the rest of you life. Hope this helps.
First of all, it is very hard to determine which came first. I don't think Effexor resulted to nerve damage. You should establish first if it is really peripheral neuropathy that you are experiencing. I agree with Katijanae that for you do diagnose peripheral neuropathy, you need to have an EMG done. If it is indeed neuropathy, then other drugs can be given to address this and to lessen the pain (inquire from your doctor about it). Your ultimate aim is to taper off your Effexor since your sleep is affected. If you can taper Effexor and at the same time be started on a different drug that can control your neuropathy, then all will be well.
I hope you can discuss all of these things with your physician soon. I don't believe that you will be stuck with Effexor for life. Be strong and God bless..
From my experience, since i started to take Venlafaxine 75mg p/day (I switched from Paxil) i started to get an every day pain in my back, neck and shoulders like they are stuck (they are always cracking and like very sore) and getting paresthesis (slight numbness feeling) in my face and lips. I also start feeling that my brain as something to do with this pain like it is related. Therefore, I also have this question that maybe Venlafaxine as something to with this, like a side-effect.
On the contraire of u, i think venlafaxine is causing me this...
The PN and PLM are absolutely caused by the Effexor. If you look up Effexor's side effects, numbness and tingling of feet, hands and lips are mentioned. Also, muscle spasms/cramps are too. So, Effexor definitely caused it. I hope and pray that you are doing better.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.